Alert archive / Nebraska / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 69, NWS North Platte, NE

June 29, 2017Holt County, Wheeler County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at Jun 29, 2017, 4:56 PM CDT for Holt County, Wheeler County, Nebraska. It was in force for 29 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 29, 2017, 4:56 PM CDT (21:56 UTC)
Expired
Jun 29, 2017, 5:25 PM CDT
In force
29 min
Issued by
NWS North Platte, NE
Area
Storm-based polygon
Hail
1.25 in
Wind
50.0 mph

Counties Holt County, NE, Wheeler County, NE

The radar

The North Platte radar (KLNX), 173 km from the middle of the area, began a volume at 21:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 29, 5:00 PM CDTHAIL 18 Nnw Bartlett, NEHAIL WAS MAINLY NICKEL SIZE, BUT A FEW ONE INCH HAIL STONES WERE OBSERVED.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 4 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 29, 3:42 PM CDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 9.9 hours before the alert went out and 192 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2017-06-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 712 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2017-06-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -19 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
712 J/kg
Mixed-layer CIN
-119 J/kg
Mixed-layer LCL
1324 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
-19 m²/s²
0-3 km storm-relative helicity
9 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted.

983 
WUUS53 KLBF 292156
SVRLBF
NEC089-183-292245-
/O.NEW.KLBF.SV.W.0069.170629T2156Z-170629T2245Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service North Platte NE
456 PM CDT THU JUN 29 2017

The National Weather Service in North Platte has issued a

* Severe Thunderstorm Warning for...
  Southeastern Holt County in north central Nebraska...
  Northern Wheeler County in north central Nebraska...

* Until 545 PM CDT

* At 456 PM CDT, a severe thunderstorm was located 9 miles north of
  Bartlett, or 30 miles south of O'neill, moving east at 30 mph.

  HAZARD...Half dollar size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Damage to vehicles is expected. 

* Locations impacted include...
  Knievels Corner, Buffalo Flats, Goose Lake State Wildlife
  Management Area, Cumminsville and Four Corners.

This includes Highway 281 between mile markers 144 and 156.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4195 9870 4211 9863 4218 9830 4204 9829
      4185 9830
TIME...MOT...LOC 2156Z 265DEG 26KT 4201 9860 

HAIL...1.25IN
WIND...<50MPH
 
$$

CDC
3 follow-up statements
212 
WWUS53 KLBF 292205
SVSLBF

Severe Weather Statement
National Weather Service North Platte NE
505 PM CDT THU JUN 29 2017

NEC089-183-292245-
/O.CON.KLBF.SV.W.0069.000000T0000Z-170629T2245Z/
Holt NE-Wheeler NE-
505 PM CDT THU JUN 29 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM CDT
FOR SOUTHEASTERN HOLT AND NORTHEASTERN WHEELER COUNTIES...

At 504 PM CDT, a severe thunderstorm was located 9 miles north of
Bartlett, or 31 miles south of O'neill, moving east at 30 mph.

HAZARD...Quarter size hail. 

SOURCE...Public. 

IMPACT...Damage to vehicles is expected. 

Locations impacted include...
Knievels Corner, Goose Lake State Wildlife Management Area,
Cumminsville and Four Corners.

This includes Highway 281 between mile markers 146 and 149.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4191 9854 4212 9859 4218 9830 4204 9829
      4185 9830
TIME...MOT...LOC 2204Z 265DEG 26KT 4202 9851 

HAIL...1.00IN
WIND...<50MPH
 
$$

CDC
762 
WWUS53 KLBF 292221
SVSLBF

Severe Weather Statement
National Weather Service North Platte NE
521 PM CDT THU JUN 29 2017

NEC089-183-292245-
/O.CON.KLBF.SV.W.0069.000000T0000Z-170629T2245Z/
Holt NE-Wheeler NE-
521 PM CDT THU JUN 29 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM CDT
FOR SOUTHEASTERN HOLT AND NORTHEASTERN WHEELER COUNTIES...

At 521 PM CDT, a severe thunderstorm was located 11 miles southwest
of Clearwater, or 34 miles southeast of O'neill, moving east at 30
mph.

HAZARD...Quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Damage to vehicles is expected. 

Locations impacted include...
Knievels Corner.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4187 9838 4216 9841 4218 9830 4204 9829
      4185 9830
TIME...MOT...LOC 2221Z 263DEG 27KT 4203 9831 

HAIL...1.00IN
WIND...<50MPH
 
$$

CDC
247 
WWUS53 KLBF 292225
SVSLBF

Severe Weather Statement
National Weather Service North Platte NE
525 PM CDT THU JUN 29 2017

NEC089-183-292235-
/O.CAN.KLBF.SV.W.0069.000000T0000Z-170629T2245Z/
Holt NE-Wheeler NE-
525 PM CDT THU JUN 29 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN HOLT AND
NORTHEASTERN WHEELER COUNTIES IS CANCELLED...
        
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning has
been cancelled.

A severe thunderstorm watch remains in effect until 1100 PM CDT for
north central Nebraska.

LAT...LON 4187 9838 4216 9841 4218 9830 4204 9829
      4185 9830
TIME...MOT...LOC 2224Z 265DEG 26KT 4203 9827 

$$

CDC

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 29, 3:44 PM CDT, 1 hour 12 minutes earlier.

Area forecast discussion, Jun 29, 3:44 PM CDT, 1 hour 12 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
344 PM CDT Thu Jun 29 2017

.SHORT TERM...(This evening through Friday)
Issued at 343 PM CDT Thu Jun 29 2017

A SFC frontal boundary draped across Ncntl Neb near Oneill north to
around Winner SD is expected to be the focus for severe storm
development late this afternoon through early evening. Storm
coverage is expected to be isolated to scattered and quite severe
given the high CAPE and 50 kt 500mb winds aloft. The 15z-18z HRRR
radar product depicted a bow echo producing model generated winds
gusts as high as 95 mph. The forecast storm was east of Holt County
in the Missouri river valley. Some models like the NAM and HRRR EXP
were a bit farther west with storm initiation. The location of the
front around 21z this afternoon will likely dictate the location of
storm development.

There is a chance for storm development off the nrn portions of the
Front range and Laramie range this afternoon which could drift into
Swrn Neb this evening. Not sure if it will make it into Swrn Neb
since this area will be post-frontal.

Otherwise the forecast is dry tonight. The model consensus indicates
a weakly organized area of showers and thunderstorms, currently
affecting the Tetons and Big Horn range, will move into Garden
County Friday morning and affect the Cntl Sandhills throughout the
day. Blended guidance plus bias correction suggested highs in the
70s Friday with mostly cloudy skies. H700mb temperatures fall into
the low single digits celsius. Lows tonight fall into the 50s to
lower 60s using the same guidance blend.

.LONG TERM...(Friday night through Thursday)
Issued at 343 PM CDT Thu Jun 29 2017

The ECM is about 6 hours slower with the convective system forecast
to develop off the Black Hills Sunday afternoon. The model waits
until 06z to carry it into Nrn Neb. The GFS and GEM are faster
igniting storms off the Black Hills around 18z. The GFS model also
suggests storm activity forming on the Cheyenne Divide which moves
through Swrn Neb. The POP forecast is for scattered storm coverage
which is appropriate for a high CAPE capped atmosphere with H700mb
temperatures in the 10-12C range. Note GFS and ECM indicate HP
storm type QPF totals with bulls-eyes of 1-inch+ amounts.

There is a chance that the models are too fast developing storms
Sunday and the better rain chance could be Monday. The forecast
carries a chance POP Monday afternoon for storm development.

No other rain chances are in place; just isolated thunderstorms here
and there. The upper level ridge of high pressure across Old Mexico
will build north toward the Cntl Plains Sunday and present hot
weather Tuesday through Thursday. There is a chance rain cooled air
could enter Nebraska and take the edge off temperatures. This would
be the result of outflow from storms across the Nrn Plains.

The temperature forecast is for upper 80s to mid 90s Sunday and
beyond. This could be conservative given the 12-14C 700mb
temperatures that are forecast by the models.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1230 PM CDT Thu Jun 29 2017

VFR is generally expected this afternoon, tonight and Friday.

A SFC frontal boundary draped across Ncntl Neb near Oneill north to
around Winner SD is expected to be the focus for mostly isolated
severe storm development late this afternoon through early evening.
The location of the front around 21z this afternoon will dictate
the location of storm development.

The model consensus indicates a weakly organized area of showers
and thunderstorms, currently affecting the Tetons and Big Horn
range, will move into Garden County Friday morning and affect the
Cntl Sandhills throughout the day. The SREF and other models,
except for the NAM, indicate VFR CIGS.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...CDC
LONG TERM...CDC
AVIATION...CDC
Hazardous weather outlook, Jun 29, 3:28 PM CDT, 1 hour 28 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service North Platte NE
328 PM CDT Thu Jun 29 2017

NEZ004>010-022>029-035>038-056>059-069>071-094-302030-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-
Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-
Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
328 PM CDT Thu Jun 29 2017 /228 PM MDT Thu Jun 29 2017/

This Hazardous Weather Outlook is for portions of western and
north central Nebraska.

.DAY ONE...TONIGHT.

Thunderstorms will be possible late this afternoon and early this
evening, mainly over the eastern half of the outlook area.

A few severe thunderstorms are expected to develop this afternoon
lasting until 8 pm. Storm motion will be east and the area of
concern is generally along and east of a line from Butte to
Broken Bow to Stockville. Large hail and wind damage are the
primary threat and the risk of severe weather will decrease with
the passage of a cold front accompanied by a wind shift from the
northwest.

Isolated thunderstorms are possible across the eastern Panhandle
counties and southwest Nebraska tonight. No severe weather is
anticipated with these storms.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

Thunderstorms are possible on Friday across all of western and
north central Nebraska. No severe storms are expected.

Thunderstorms are possible Sunday afternoon into Sunday night. At
this time, it is too early to determine the severe weather
threat.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed late this afternoon and evening.

&&

Get your weather, hydrological, and climate information at
http://www.weather.gov/northplatte

In the hours before

Local storm report, Jun 29, 3:30 PM CDT, 1 hour 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
330 PM CDT THU JUN 29 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 PM     HAIL             24 SW O'NEILL           42.21N 98.98W
06/29/2017  E1.00 INCH       HOLT               NE   PUBLIC

&&

SJACOBS
Local storm report, Jun 29, 3:34 PM CDT, 1 hour 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
334 PM CDT THU JUN 29 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0332 PM     HAIL             4 S AMELIA              42.17N 98.96W
06/29/2017  E1.75 INCH       HOLT               NE   911 CALL CENTER

            CHAMBERS FIRE DEPARTMENT MESAURED GOLF BALL SIZE HAIL
            WITH GUSTS TO 40 MPH.

&&

SJACOBS
Local storm report, Jun 29, 3:58 PM CDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
358 PM CDT THU JUN 29 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0352 PM     HAIL             1 ESE O'NEILL           42.46N 98.63W
06/29/2017  M1.25 INCH       HOLT               NE   TRAINED SPOTTER

            TRAINED SPOTTER REPORTS HALF DOLLAR SIZE HAIL 1 MILE ESE
            OF ONEILL.

&&

SJACOBS
Local storm report, Jun 29, 4:07 PM CDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
407 PM CDT THU JUN 29 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0350 PM     HAIL             13 WSW EWING            42.19N 98.58W
06/29/2017  E1.00 INCH       HOLT               NE   TRAINED SPOTTER

            HAIL LASTED TEN MINUTES.

&&

MSMITH
Local storm report, Jun 29, 4:12 PM CDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
412 PM CDT THU JUN 29 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     HAIL             13 WSW EWING            42.19N 98.58W
06/29/2017  E1.00 INCH       HOLT               NE   TRAINED SPOTTER

            HAIL BEGAN AT 1550 AND LASTED UNTIL 1600. WINDS WERE
            30-40 MPH.

&&

MSMITH
Special weather statement, Jun 29, 4:46 PM CDT, 10 minutes before
Special Weather Statement
National Weather Service North Platte NE
446 PM CDT THU JUN 29 2017

NEZ029-292230-
Wheeler NE-
446 PM CDT THU JUN 29 2017

...SPECIAL WEATHER STATEMENT...

At 446 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 11 miles south of Chambers to 8 miles northwest
of Ericson. Movement was east at 40 mph.

Half inch hail will be possible with these storms.

Locations impacted include...
Bartlett, Buffalo Flats, Cumminsville and Four Corners.

This includes Highway 281 between mile markers 138 and 157.

A severe thunderstorm watch remains in effect until 1100 PM CDT for
north central Nebraska.

LAT...LON 4183 9875 4209 9876 4209 9831 4183 9829
TIME...MOT...LOC 2146Z 259DEG 34KT 4205 9868 4189 9875

CDC

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 28, 8:45 PM CDTSpecial Weather StatementLBFArthur, Deuel, Keith45 min
Jun 28, 10:02 PM CDTSpecial Weather StatementLBFHooker, Keith, Lincoln, Logan, McPherson, Perkins and 1 more58 min
Jun 28, 10:58 PM CDTSpecial Weather StatementLBFBlaine, Custer, Lincoln, Logan, Loup62 min
Jun 28, 11:53 PM CDTSpecial Weather StatementLBFCherry52 min
Jun 29, 2:28 PM CDTSpecial Weather StatementLBFRock47 min
Jun 29, 3:15 PM CDTSevere Thunderstorm WarningLBFHolt45 min
Jun 29, 3:24 PM CDTSevere Thunderstorm WarningLBFHolt, Wheeler51 min
Jun 29, 3:49 PM CDTSevere Thunderstorm WarningLBFHolt41 min
Jun 29, 3:59 PM CDTSevere Thunderstorm WarningLBFHolt, Wheeler46 min
Jun 29, 4:46 PM CDTSpecial Weather StatementLBFWheeler44 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.